Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Great Falls, MT

July 31, 20196 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 31, 2019, 3:05 AM MDT for 6 counties in Montana. It took effect at Jul 31, 2019, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2019, 3:05 AM MDT (09:05 UTC)
In effect from
Jul 31, 2019, 2:00 PM MDT
Expired
Jul 31, 2019, 9:00 PM MDT
In force
7 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT, Powell County, MT

The radar

The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS85 KTFX 310905
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
305 AM MDT Wed Jul 31 2019

MTZ116-118-010300-
/O.NEW.KTFX.FW.W.0005.190731T2000Z-190801T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
305 AM MDT Wed Jul 31 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY 
AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONES 116 AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY 
AND ERRATIC OUTFLOW WINDS, which is in effect from 2 PM this 
afternoon to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 116 and 118.

* LIGHTNING...A mix of wet and dry thunderstorms will create
  numerous lightning strikes across the region.

* IMPACTS...Lightning strikes could create new fires. Strong 
  outflow winds from any storms could allow fires to grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

Moldan

$$

http://www.weather.gov/greatfalls
1 follow-up statement
643 
WWUS85 KTFX 010253
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
853 PM MDT Wed Jul 31 2019

MTZ116-118-010400-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-190801T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
853 PM MDT Wed Jul 31 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 116 AND 118...

THUNDERSTORM ACTIVITY CONTINUES BUT IS TRENDING WETTER.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 11:25 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 11:25 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1125 PM MDT Tue Jul 30 2019

...Aviation Section Updated...

.SYNOPSIS...

Upper level high pressure ridge remains over the region into
early next week, resulting in near or above-normal temperatures.
Isolated to scattered showers and thunderstorm are possible across
portions of central and southwest Montana each day, mainly during
the afternoon and evening hours. Smoke from area wildfires could
reduce visibility at times.

&&

.UPDATE...

Expanded and extended PoPs and thunder chances into the evening
given recent observational trends the last few hours. No other
changes needed.

&&

.AVIATION...
Updated 1125 PM MDT Tue Jul 30 2019 (06Z/31 TAFs)

Thunderstorms will remain possible up until 09z over Southwest
Montana, primarily near the KEKS and KWYS terminals, before
dissipating. In addition to lightning strikes, these storms will be
capable of producing gusty and erratic winds. Quiet conditions are
then expected after 09z and up through 18-21z Wednesday across the
entire region, with VFR conditions prevailing. Additional
thunderstorm development is then expected during the afternoon hours
on Wednesday over Southwest and Central Montana due to orographic
heating/lift. Those terminals most at risk of seeing a vicinity
shower/storm on Wednesday are the KWYS, KEKS, KBZN, KHLN, and KGTF
terminals; however, confidence in these showers/storms impacting the
terminals is very low given the expected isolated to scattered
coverage. - Moldan

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms continue across central and
southwestern MT this afternoon and will persist into the evening.
Some of these thunderstorms will have little to no precip reaching
the ground, making good candidates for new fire starts as a
result. There have already been multiple reports of new lightning
fire starts in parts of Lewis & Clark, Jefferson, and Broadwater
counties. A Red Flag Warning (RFW) remains in effect for
thunderstorms in Fire Weather Zone (FWZ) 118. A separate RFW for
hot, dry, and breezy conditions in FWZs 112 and 113 has been
expanded to also include FWZs 114, 115, and 117.

The remainder of the week will continue to see very warm
temperatures across all districts, with light to breezy wind
speeds (generally less than 30 mph) for most areas. After
diminishing Wednesday, thunderstorm chances increase again
Thursday and Friday. Thus, fire weather concerns persist.
-Kredensor/mpj

&&

.PREV DISCUSSION...
/ISSUED 500 PM MDT Tue Jul 30 2019/

A strong mid-summer pattern will remain over the region through
the rest of the week. Very warm to hot temperatures are expected
each day and there will be a continued risk for isolated/scattered
thunderstorms, mainly over southwest Montana, during the afternoon
and evening hours. A Red Flag Warning remains in effect for much
of the Great Falls fire weather forecast area into this evening.
The main risk for the central mountains north into the Plains will
be gusty winds, with dry thunderstorms causing fire weather
concerns for the Helena region down into SW MT. Winds should
diminish for Wednesday and Thursday. However, thunderstorm chances
look to increase again Thursday and Friday as a few weak
disturbances move across the region. mpj/Kredensor

Ensemble means for the medium range period remain in good agreement
that the prevailing southwesterly flow aloft will transition to a
more westerly pattern this weekend as a shortwave trough moves
northeastward from the Pacific Northwest coast into central
Canada and flattens the ridge aloft. Flow aloft then becomes west-
northwesterly early next week as the ridge axis shifts westward.
Isolated to scattered showers and thunderstorms remain possible
each day, especially during the afternoon/evening hours and
over/near our mountains since daytime heating of higher terrain
will be a primary trigger for convection. Temperatures should
remain near or slightly above normal during this period.
Jaszka/mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  59  92 /  30  10  10  10
CTB  51  86  54  91 /   0   0   0  10
HLN  55  91  58  93 /  30  10  10  20
BZN  51  91  54  90 /  40  10  20  20
WEY  43  85  47  81 /  30  10  20  40
DLN  50  87  54  84 /  30  20  10  30
HVR  56  93  59  96 /   0   0  10  20
LWT  55  88  58  89 /  30  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Red Flag Warning until 9 PM MDT this evening Helena and Townsend
Ranger Districts of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 30, 9:05 PM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
905 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     WILDFIRE         MONTANA CITY            46.54N 111.93W
07/30/2019                   JEFFERSON          MT   FIRE DEPT/RESCUE

            PINE NEEDLES NEXT TO RESIDENCE IGNITED BY
            LIGHTNING.

&&

JAF
Local storm report, Jul 30, 9:06 PM MDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     WILDFIRE         CLANCY                  46.47N 111.99W
07/30/2019                   JEFFERSON          MT   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS WILDFIRE REPORT FROM
            CLANCY. FIRE IGNITED BY LIGHTNING FIRE
            RUNNING AND SPOTTING TANKER AND HELO
            RESPONDED.

&&

JAF
Local storm report, Jul 30, 9:11 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     WILDFIRE         MONTANA CITY            46.54N 111.93W
07/30/2019                   JEFFERSON          MT   FIRE DEPT/RESCUE

            LOCATION: SSE ASPECT BELOW STRAWBERRY FIRE
            IGNITED BY LIGHTNING IN A ROCKY PILE WITH
            DEAD TIMBER AND DUFF.

&&

JAF
Local storm report, Jul 30, 9:13 PM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     WILDFIRE         MONTANA CITY            46.54N 111.93W
07/30/2019                   JEFFERSON          MT   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS WILDFIRE REPORT FROM
            MONTANA CITY. LOCATION: HIGHWAY 282 BETWEEN
            MONTANA CITY AND CLANCY. PINE NEEDLES NEXT
            TO RESIDENCE IGNITED BY LIGHTNING.

&&

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:22 PM MDTSpecial Weather StatementTFXBroadwater38 min
Jul 30, 7:21 PM MDTSpecial Weather StatementTFX39 min
Jul 30, 8:00 PM MDTSpecial Weather StatementTFX45 min
Jul 30, 8:10 PM MDTSevere Thunderstorm WarningTFXBeaverhead50 min
Jul 30, 8:34 PM MDTSpecial Weather StatementTFX41 min
Jul 31, 3:30 PM MDTSpecial Weather StatementTFXBeaverhead60 min
Jul 31, 4:20 PM MDTSpecial Weather StatementTFXTeton40 min
Jul 31, 5:12 PM MDTSpecial Weather StatementTFXTeton48 min
Jul 31, 5:45 PM MDTSpecial Weather StatementTFXFergus45 min
Jul 31, 5:56 PM MDTSpecial Weather StatementTFXToole49 min

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.